Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Restarting Lexapro  (Read 98 times)

0 Members and 1 Guest are viewing this topic.

Offline hbug1624

  • Jr. Member
  • **
  • Posts: 55
  • Rec's: 1
    • Poke This Member
Restarting Lexapro
« on: August 27, 2014, 11:25:47 AM »
I took 10mg of Lexapro daily for about two and a half years, from 2010 through part of 2012. My doctor prescribed it to me for GAD and health anxiety. I had a couple weeks of insomnia (I slept, but hardly and not well) but that was the only side effect I encountered. Lexapro made me feel normal again! Everyone around me could see a difference. I quit taking it, however, because I thought I was doing so well that I didn't need it anymore. I didn't talk to my doctor about quitting, just did it. I had a few strong bouts of anxiety after quitting, and would try to start it back, but didn't take it regularly. Long story short, I haven't been on Lexapro regularly for over one year.

I just started seeing a new GP and had my annual physical last week, which I passed with flying colors. No concerns or issues whatsoever. I talked to her about my increasing anxiety (promotion at work has put me into a more stressful role and my husband has just started law school and had to quit his job). She asked how the Lexapro worked for me and I told her the story above, and how I quit taking it because I didn't feel like it was doing anything for me anymore. She wanted me to try Lexapro again since it worked so well before, and has been so long since I have taken it. She started me on 10mg daily and I have a visit with her in two months to talk about possibly upping the dosage.

My side effects this go round have been AWFUL. I cannot sleep, I had a panic attack last night and horrible nausea. I was so chilled I laid on the couch under a blanket all night and have no appetite. I know I'm not sick - I just had a physical and I've taken my temperature several times. I know it's not something I ate, as my husband and I have eaten the same meals the past two days and he's just fine. Between the not sleeping and the nausea/chills, I'm guessing it has to be restarting Lexapro. Is this normal, to have worse side effects after restarting a drug? Should I talk to my doctor or just give it some time to pass? I know the side effects are temporary, I just didn't experience this many last time.
Bookmark and Share

Offline Never-Quit

  • Pay It Forward ! and Be a Blessing to others !
  • Hero Member
  • *****
  • Posts: 736
  • Country: us
  • Rec's: 17
  • Gender: Male
  • Mood: Happy
    Happy
  • Overcomer by God's Grace- Panic/Anxiety/OCD
    • Poke This Member
Re: Restarting Lexapro
« Reply #1 on: August 27, 2014, 01:36:39 PM »
Hi  :action-smiley-065:

Yes it is normal at 10 mg starting dose for Lexapro.

The first 2 weeks are the toughest.

On many of my start up dosages - I would start my dose at half the starting dose for the first week.

Since I already know that Lexapro starts to kick in 4-8 weeks at 10 mg and my Dr. might increase it 20 mg if needed.

Hope this helps!

Bookmark and Share
Never, never, never give up. -Winston Churchill

“You can’t live a perfect day without doing something for someone who will never be able to repay you."   ~ John Wooden

Offline insights

  • Hero Member
  • *****
  • Posts: 4135
  • Country: au
  • Rec's: 94
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Restarting Lexapro
« Reply #2 on: August 27, 2014, 05:42:51 PM »
Is this normal, to have worse side effects after restarting a drug?

The evidence is growing that the startup side-effects can be more severe (and different) if you've been on any antidepressant before. You may also need to take a higher dose to achieve the previous results too. Plus, according to one study the odds of antidepressants working drops by nearly 20% each time they are restarted.

The recommended starting dose for those with an anxiety disorder is 5mg, not 10mg, for the first week. If you've only just started taking it then you may find dropping back will ease the symptoms, but there is probably no point doing so if it's been more than 4-5 days.

SSRI induced insomnia is quite common. Antihistamines are the preferred solution and they don't create a dependence. Some find Benadryl gives enough sedation, but if it doesn't ask your doctor to prescribe 25-50mg of trazodone. It is actually an antidepressant but at dose below 150-225mg it acts only as a powerful antihistamine so won't interact with the Lexapro.

Given that anxiety is probably going to be a recurring theme in your life you should consider staying on Lexapro permanently. There is no evidence that antidepressants do harm when taken long-term, and they have some health benefits too. There is not even a strong case for discontinuing SSRIs, Paxil (paroxetine) excepted, during pregnancy, though you should discuss this with your doctor and obstetrician.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
1 Replies
744 Views
Last post August 21, 2012, 01:03:58 AM
by insights
1 Replies
202 Views
Last post October 18, 2013, 05:09:53 PM
by insights
1 Replies
239 Views
Last post November 23, 2013, 11:05:14 PM
by insights
6 Replies
120 Views
Last post April 23, 2014, 07:50:11 AM
by insights
2 Replies
91 Views
Last post June 02, 2014, 03:44:26 PM
by will402